Alert archive / Mississippi / Flash Flood Warnings in 2010
Flash Flood Warning 97, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 21, 2010, 7:08 AM CDT for Calhoun County, Chickasaw County, Monroe County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2010, 7:08 AM CDT (12:08 UTC)
- Expired
- May 21, 2010, 10:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Chickasaw County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 0.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
501
WGUS54 KMEG 211208
FFWMEG
MSC013-017-095-211515-
/O.NEW.KMEG.FF.W.0097.100521T1208Z-100521T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
708 AM CDT FRI MAY 21 2010
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 1015 AM CDT
* AT 708 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 2 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN...
CALHOUN CITY...DERMA...HOUSTON...PRAIRIE...PYLAND...SABOUGLA...
TREBLOC AND VARDAMAN.
THIS WARNING ALSO INCLUDES AREAS NEAR ABERDEEN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.
&&
LAT...LON 3368 8849 3368 8871 3381 8872 3381 8891
3375 8893 3374 8917 3372 8918 3373 8951
3386 8951 3395 8872 3396 8821 3375 8824
3374 8831 3369 8837 3365 8850 3365 8851
$$
BORGHOFF2 follow-up statements
409
WGUS74 KMEG 211423
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
923 AM CDT FRI MAY 21 2010
MSC013-017-095-211515-
/O.CON.KMEG.FF.W.0097.000000T0000Z-100521T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN MS-MONROE MS-CHICKASAW MS-
923 AM CDT FRI MAY 21 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
SOUTHERN CHICKASAW...SOUTHERN MONROE AND SOUTHERN CALHOUN COUNTIES...
AT 923 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 6 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN AND
HOUSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3368 8849 3368 8871 3381 8872 3381 8891
3375 8893 3374 8917 3372 8918 3373 8951
3386 8951 3395 8872 3396 8821 3375 8824
3374 8831 3369 8837 3365 8850 3365 8851
$$967
WGUS74 KMEG 211514
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 AM CDT FRI MAY 21 2010
MSC013-017-095-211524-
/O.EXP.KMEG.FF.W.0097.000000T0000Z-100521T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN MS-MONROE MS-CHICKASAW MS-
1014 AM CDT FRI MAY 21 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 AM CDT FOR SOUTHERN
CHICKASAW...SOUTHERN MONROE AND SOUTHERN CALHOUN COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3368 8849 3368 8871 3381 8872 3381 8891
3375 8893 3374 8917 3372 8918 3373 8951
3386 8951 3395 8872 3396 8821 3375 8824
3374 8831 3369 8837 3365 8850 3365 8851
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 21, 7:06 AM CDT, 2 minutes earlier.
Area forecast discussion, May 21, 7:06 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 706 AM CDT FRI MAY 21 2010 .UPDATE... UPDATED FOR 12Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 428 AM CDT FRI MAY 21 2010/ DISCUSSION... LINGERING CHANCES FOR THUNDERSTORMS WILL OCCUR TODAY..BUT AFTER TODAY A DRIER AND VERY WARM PATTERN WILL SET IN ACROSS THE MIDSOUTH THAT WILL LAST THROUGH AT LEAST MUCH OF NEXT WEEK. EARLY THIS MORNING...AN UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED OVER IA WITH AN ASSOCIATED TROUGH STRETCHING SOUTHWARD THROUGH THE MIDSOUTH. AN UPPER LEVEL IMPULSE EMBEDDED IN THE BASE OF THIS TROUGH HELPED TO SPARK THUNDERSTORMS ACROSS PARTS OF EAST- CENTRAL AR AND NORTH MS EARLY THIS MORNING. INSTABILITY IS ELEVATED WITH THESE STORMS WITH MUCAPES BETWEEN 1000 J/KG AND 2000 J/KG...MOST UNSTABLE LIFTED INDICES BETWEEN MINUS 4 AND MINUS 5. CAN NOT RULE OUT OF ONE OR TWO OF THESE THUNDERSTORMS HAVING ONE INCH HAIL EARLY THIS MORNING AS THEY TRACK EAST-NORTHEASTWARD ACROSS NORTH MS AND POSSIBLY INTO THE SOUTHEAST CORNER OF WEST TN. TRAINING OF THUNDERSTORMS HAS ALSO LED TO SOME HEAVY RAINFALL. OTHERWISE FOR TODAY...A CHANCE OF THUNDERSTORMS WILL OCCUR MAINLY ALONG THE MS RIVER AND EASTWARD. DRIER AIR WILL GRADUALLY PUSH INTO THE MIDSOUTH FROM THE WEST AS THE UPPER LEVEL TROUGH MOVES TO THE EAST. THINK ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP EAST OF THE MS RIVER WITH DAYTIME HEATING AND IN ASSOCIATION WITH THE EASTWARD MOVING UPPER LEVEL TROUGH. THINK BY LATE MORNING AND AFTERNOON...INSTABILITY WILL INCREASE ENOUGH TO SUPPORT FURTHER DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS WILL LARGE HAIL AND DAMAGING WINDS. HOWEVER...BY THIS TIME THE THUNDERSTORM THREAT WILL BE MAINLY CONFINED TO ALONG THE TN RIVER VALLEY INTO NORTHEAST MS...AND GRADUALLY PUSHING EAST OF OUR FORECAST AREA. FOR TONIGHT...UPPER LEVEL RIDGING WILL BEGIN TO BUILD OVER THE MIDSOUTH. SKIES WILL BECOME MOSTLY CLEAR. WITH LIGHT WINDS...THINK AREAS OF FOG ARE POSSIBLE MAINLY FROM PARTS OF WEST TN INTO NORTH MS. A 500 MB HIGH OF 589 DM WILL BUILD OVER THE NORTHERN GULF SATURDAY AND STRETCH NORTHWARD ACROSS THE MIDSOUTH. SKIES WILL BE MOSTLY SUNNY WITH TEMPERATURES CLIMBING INTO THE MID 80S TO AROUND 90. LITTLE CHANGE IS SEEN IN THIS PATTERN THROUGH MONDAY WITH TEMPERATURES WARMING INTO THE LOWER 90S AT MOST LOCATIONS. DID NOT GO QUITE AS HIGH AS THE MOS GUIDANCE INDICATES WITH THE VERY WET GROUND...BUT IT WILL BE HOT REGARDLESS AS WE GET OUR FIRST REAL TOUCH OF SUMMER-LIKE WEATHER. BY TUESDAY...THE UPPER LEVEL RIDGE WEAKENS SLIGHTLY AS AN UPPER LEVEL LOW PUSHES WESTWARD FROM THE ATLANTIC TO NEAR THE SOUTHEASTERN UNITED STATES COAST. WITH UPPER LEVEL HEIGHTS LOWERING A LITTLE ACROSS THE MIDSOUTH...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE REMAINDER OF THE WORK WEEK. AN INCREASE IN CLOUDS WILL HELP TO HOLD AFTERNOON TEMPERATURES DOWN A COUPLE OF DEGREES. JCL && AVIATION... 12Z TAF ISSUANCE BAND OF VERY HEAVY SHOWERS AND THUNDERSTORMS CONTINUES TO RESIDE NEAR AND SOUTH OF KTUP AS OF TAF ISSUANCE TIME. WILL CONTINUE TO MENTION VCTS WITH TEMPO +TSRA THROUGH AT LEAST 14Z UNTIL THAT BAND CAN SINK FAR ENOUGH SOUTH. FURTHER NORTH...A FEW SHOWERS MAY AFFECT KMEM AND KMKL THIS MORNING WITH A DECREASING TREND BY AFTERNOON. MVFR CIGS POSSIBLE THIS MORNING AT ALL SITES...WITH IFR CONDITIONS ALSO POSSIBLE NEAR SHOWERS AND STORMS. CIGS WILL GRADUALLY RISE THROUGH THE DAY AND CLOUDS WILL DISSIPATE AFTER 00Z. GUSTY WEST/SOUTHWEST WINDS WILL EASE TO LIGHT AND VARIABLE AFTER 00Z. SOME FOG MAY DEVELOP AT KMKL AND KTUP LATE TONIGHT GIVEN THE MOIST GROUND...CLEAR SKIES...AND LIGHT WINDS. BORGHOFF && .PRELIMINARY POINT TEMPS/POPS... MEM 84 67 90 72 / 30 10 10 0 MKL 81 60 87 65 / 30 10 10 0 JBR 83 61 88 68 / 10 10 10 0 TUP 83 65 90 68 / 80 10 10 0 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 21, 4:51 AM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 451 AM CDT FRI MAY 21 2010 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 451 AM CDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL BEING THE MAIN THREAT ARE POSSIBLE ACROSS NORTH MISSISSIPPI EARLY THIS MORNING. IN ADDITION...LOCALLY HEAVY RAINFALL WITH THESE STORMS MAY CAUSE LOCALIZED FLASH FLOODING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN ABOUT 11 AM AND 5 PM ACROSS THE EASTERN HALF OF WEST TENNESSEE AND NORTH MISSISSIPPI...GENERALLY ALONG AND EAST OF A LINE FROM MARTIN TENNESSEE TO JACKSON TENNESSEE TO HOUSTON MISSISSIPPI. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS MORNING AND AFTERNOON IN THE SLIGHT RISK AREA. JCL
In the hours before
Special weather statement, May 21, 4:29 AM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 429 AM CDT FRI MAY 21 2010 MSZ011-012-020-021-211015- PANOLA MS-QUITMAN MS-YALOBUSHA MS-TALLAHATCHIE MS- 429 AM CDT FRI MAY 21 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 515 AM CDT FOR... SOUTH CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI... SOUTHEASTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI... NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI... NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 4 MILES SOUTH OF CROWDER AT 429 AM CDT...MOVING NORTHEAST AT 30 MPH. PEOPLE IN PANOLA...QUITMAN...TALLAHATCHIE AND YALOBUSHA COUNTIES... INCLUDING LOCATIONS NEAR GEORGE PAYNE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 21, 5:42 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 AM CDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD VERONA 34.19N 88.72W
05/21/2010 LEE MS LAW ENFORCEMENT
SHERIFF REPORTS SIGNIFICANT FLOODING SOUTH OF TUPELO AND
NEAR THE VERONA AREA. TWO RESCUE EVENTS REPORTED WITH
VEHICLES STRANDED.
&&
BORGHOFFLocal storm report, May 21, 5:54 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
554 AM CDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD VERONA 34.19N 88.72W
05/21/2010 LEE MS LAW ENFORCEMENT
SHERIFF REPORTS SIGNIFICANT FLOODING SOUTH OF TUPELO AND
NEAR THE VERONA AREA. TWO RESCUE EVENTS REPORTED WITH
VEHICLES STRANDED.
0550 AM FLASH FLOOD 3 W VERONA 34.19N 88.77W
05/21/2010 LEE MS LAW ENFORCEMENT
LEE COUNTY 911 REPORTS 12 TO 18 INCHES OF WATER ON
ROADWAYS IN THE PALMETTO AREA.
&&
BORGHOFFThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:11 AM CDT | Flash Flood Warning | MEG | Itawamba, Lee, Pontotoc | 6 hr |
| May 21, 4:40 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Union | 36 min |
| May 21, 5:36 AM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 2 more | 6 hr |
| May 21, 7:33 AM CDT | River Flood Warning | MEG | Lowndes, Monroe | 5 days |
| May 21, 9:25 AM CDT | River Flood Warning | MEG | Monroe | 40 hr |
Nearby
Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.